My daughter, who has ADHD, gets sad and depressed when she takes stimulant medications. Does it make sense to add an antidepressant?
What to do if ADHD medications cause mood problems
My daughter was diagnosed with ADHD in the 3rd grade. We medicated her on and off, trying different meds — Ritalin, Concerta, Adderall, Focalin, Vyvanse — and absolutely ALL of them made her personality change from happy-go-lucky and energetic to miserable, sad and depressed.Now in the 12th grade and unmedicated, she has trouble keeping up in school, so we've set up other safeguards to keep her from failing (tutoring, homework help, accommodations in school) but it's hard to see her doing so poorly. She is considering colleges but how can she manage, honestly? Her pediatrician recommended combining an anti-depressant and the ADHD medicine, but this is quite frankly a scary thought. How much is too much medicine?
It’s a fact that there is a small subset of kids with ADHD who get moody and irritable when they take stimulant medications. It usually happens right away, as soon as they start taking the medication, and goes away immediately when they stop taking it. In my experience, about 1 in 25 kids have this reaction. We usually recommend trying some different stimulants if this happens, because some kids react differently to those based on methylphenidate and those based on amphetamine. But it sounds like you’ve tried that. If stimulants do not work or cannot be tolerated, there are non-stimulant medications for ADHD that should be considered. You can read about them here.
Some children have depression along with having ADHD, and for those kids it is often effective to treat the ADHD with stimulants and the mood disorder with an antidepressant, if psychotherapy is not enough. The combination of these two types of medications isn’t a problem for them. In general, however, we try to avoid the practice of adding medications to just to deal with side effects, and I don’t even know if an antidepressant would work to reverse sadness or irritability created solely as a side effect of stimulants.
When medications are not effective for children with ADHD, it is also important to carefully re-evaluate the diagnosis. A child who has a specific learning disability or anxiety can also have difficulty in school, which may mimic inattentiveness until you look more closely. It’s good that you’re getting your daughter as much support as possible. By doing this, you also can send her the message that school may be more challenging for her because of ADHD, but there are always steps she can take to get help with what she needs to accomplish in her life.